Friday, July 24, 2009

Welcome to Bipolar World

I was a basket case giving him the first dose yesterday, and had to have moral support (a friend on phone, and support group online) to even pop open the blister pack and put it in his mouth. I cannot believe that a person with such pharmaphobia (is that a real word?) like me has a child who has to do this med experimenting thing! My stomach was in knots and I couldn't eat all day. I am so afraid of doing something that is going to harm him, in order to help him. :-(
http://www.bipolarworld.net/images/green/greenhdr.png

It is a titiration dose of 25 mg for two weeks, and then 50 for two weeks, up to 100 mg of Lamictal (anti-seizure med off label for bp in children) we are trying, so shouldn't have noticed much affect at all, but it was there within about 3 hours. The affect I noticed was somewhat labored/deliberate speech, and him wringing and rolling his hands absent-mindedly a few times when he was watching TV, and lots of crazy giddiness otherwise. NO aggression or opposition or conflicts with anyone or depression/sadness/anger, but lots of silliness and some immature behavior that looked nearly manic to me - just without the anger and agression. More like an immature 7 year old, which is strange as Dallas normally comes across as a 17 year old in a 7 year old body most of the time. He did tell me that the medication made him feel "fantastic" and "the best I've ever felt". But he was almost drunk-acting but no slurring of speech or balance being off. His memory was not working well either, but being disciplined was met with a normal response from him, rather than opposition. The main thing we need to watch out for on this med is suicidal ideation or actions, mania, ticks, and a rash that can sometimes be fatal in rare cases. Ugh...

Can I say again how much I hate giving him meds? I hope this one, and a new rx for possibly Strattera (non-stimulant) by the time school starts will be all he needs to feel normal and function normally. Last night, he slept through the entire night without waking, and is still asleep now at 9:40, but didn't go down until almost 11 pm.

We likely won't be able to see an endo for months for the newly-discovered hypothyroid issue. It's appalling, but his endo needs to be a pediatric specialist, and there are two in our entire region, and both backed up for up to a year with appointments.

Today's a brand new day. We'll see how it goes...

3 comments:

Lisa said...

Sending you a hug.

One Future At A Time said...

When I was on these kinds of meds, suicidal ideation was a COMMON problem of mine.

I am so happy to hear a parent that understands what can happen to a medicated child.

Great post

Michael
http://www.rad-online.org

steinbeck said...

You seem to have a handle on dealing with this new challenge in your life, and the wisdom to question what is being prescribed. It often happens that persons suffering from this disorder are not properly medicated and monitored. That is one of the salient points of my recently released biographical novel, Broken Saint. It is based on my forty-year friendship with a bipolar man, and chronicles his internal and external struggles as he battles for stability - in large part resulting from inadequate treatment, indifference, and outright abuse by so-called "medical professionals." More information on the book is available at www.eloquentbooks.com/BrokenSaint.html.

Mark Zamen, author